Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Clot in Hand after IV

06/14/2011

Question:

I had surgery 2 1/2 months ago & had an IV in my hand. About 1 week after removal, I had swelling on the back of my hand. I was told to use warm compresses & it would resolve itself. It didn`t. I returned to the surgeon & he made a small incision & pushed out the clot. Within 3-4 days the clot returned. What would cause this continued clotting when the vein no longer seems to be working as there is no blood apparent in the vein towards the fingers?

Answer:

Just having the IV in your hand, but also the surgery, can cause injury to the vessel and an additional clot in the vein to form. I would continue to use warm compresses, but if any worsening swelling or pain occurs, you need to go back and be evaluated by your physician.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University